Utah, 2010High Wind in Utah, May 28, 2010
May 28, 2010 · NWS SLC · 4 events in 4 counties and zones
A windy storm system entered Utah on May 27th, bringing scattered rain showers and strong gusty winds. These winds were strong enough to cause damage in the Sevier Valley.
- Deaths
- 0
- Injuries
- 1
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A windy storm system entered Utah on May 27th, bringing scattered rain showers and strong gusty winds. These winds were strong enough to cause damage in the Sevier Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at May 28, 9:10 AM MST, 2 hours 50 minutes earlier.
Area forecast discussion, May 28, 9:10 AM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1010 AM MDT FRI MAY 28 2010
.SYNOPSIS...THE PACIFIC TROUGH WILL MOVE EAST INTO THE WESTERN
GREAT BASIN TODAY...THEN ACROSS NORTHERN UTAH FRIDAY NIGHT THROUGH
SATURDAY. WARMER AND DRIER CONDITIONS ARE EXPECTED SUNDAY...WITH
THE WARMING TREND TO CONTINUE EARLY NEXT WEEK.
&&
.DISCUSSION...WATER VAPOR IMAGERY DEPICTS AXIS OF UPPER LEVEL
TROUGH OVER WESTERN NEVADA THIS MORNING...WITH SOUTHWEST FLOW
ALOFT OVER UTAH. OVERNIGHT...SKIES CLEARED ACROSS THE EASTERN TWO
THIRDS OF THE CWA SETTING THE STAGE FOR GOOD MIXING TODAY AHEAD OF
THE APPROACHING TROUGH.
THE MAIN THREAT FOR TODAY WILL BE THE STRONG WINDS ACROSS SOUTHERN
AND EASTERN PORTIONS OF THE CWA. CURRENT SET OF HEADLINES FOR THE
UINTA BASIN AND CASTLE COUNTRY ARE LOOKING MARGINAL AT THIS POINT.
THE BEST CHANCE OF MEETING CRITERIA WILL BE AT VALLEY AND MOUNTAIN
LOCATIONS ACROSS SOUTH CENTRAL AND SOUTHEASTERN PARTS OF THE CWA
WHERE THE 12Z NAM SHOWS 700 MB WINDS OF 50-55 KTS OVER THE NEXT
FEW HOURS.
THERE IS ALSO A CHANCE OF SHOWERS AND THUNDERSTORMS DEVELOPING
THIS AFTERNOON AHEAD OF THE FRONTAL BOUNDARY. THE CONVECTIVE
TEMPERATURE FOR SLC FROM THE 12Z SOUNDING THIS MORNING WAS 74 F
WITH A LIFTED INDEX OF -4.4. WITH CONTINUED SUNSHINE THROUGH
MIDDAY...WILL NEED TO WATCH ANY STORMS THAT FORM FOR STRONG
OUTFLOW WINDS. HAVE UPDATED POPS TO INCLUDE CHANCE WORDING IN
NORTHERN UTAH FOR THIS AFTERNOON.
THE COLD FRONT IS FORECAST TO APPROACH THE WASATCH FRONT AROUND
00Z THIS EVENING. LATEST RUN OF THE NAM SHOWS COLD ADVECTION ALOFT
OCCURRING A BIT EARLIER THAN PREVIOUSLY ANTICIPATED ACROSS
NORTHERN UTAH WITH 700 MB TEMPS FALLING TO -3 C BY 03Z THIS
EVENING AT KSLC. WITH THIS FASTER TIMING...DECIDED TO INCREASE
POPS FOR THE EVENING PERIOD AS WE MAY BREAK INTO POST-FRONTAL
PRECIP A BIT EARLIER THAN PREVIOUSLY FORECAST.
&&
.AVIATION...VFR CONDITIONS ARE EXPECTED AT THE KSLC TERMINAL TODAY.
GUSTY SOUTH WINDS WILL CONTINUE THROUGH THIS AFTERNOON AHEAD OF
THE APPROACHING COLD FRONT. THIS FRONT IS EXPECTED TO REACH THE
SLC TERMINAL BETWEEN 23 AND 01Z THIS EVENING...SHIFTING WINDS TO
THE NORTHWEST. THERE IS A 20 PERCENT CHANCE THAT THUNDERSTORMS
DEVELOPING OVER NEARBY HIGHER TERRAIN COULD RESULT IN GUSTY AND
ERRATIC WINDS AT THE TERMINAL THIS AFTERNOON.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR UTZ010-517-518.
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR
UTZ011>014-019>021.
HIGH WIND WARNING UNTIL 4 PM MDT THIS AFTERNOON FOR UTZ015-016.
WY...NONE.
&&
MYRICK/KRUSE
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, May 28, 7:40 AM MST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
840 AM MDT FRI MAY 28 2010
UTZ001>016-019>021-517-518-WYZ021-291200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
840 AM MDT FRI MAY 28 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
STRONG SOUTHWESTERLY WINDS WILL RE-DEVELOP TODAY...WITH GUSTS
APPROACHING 50 TO 60 MPH ACROSS MUCH OF CENTRAL AND SOUTHERN UTAH.
PLEASE CONSULT VALID HIGH WIND WARNINGS AND ADVISORIES FOR MORE
DETAILS.
ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST ACROSS NORTHERN
UTAH AND SOUTHWEST WYOMING THIS AFTERNOON THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST ACROSS NORTHERN
UTAH AND SOUTHWEST WYOMING SATURDAY.
THE SPRING RUNOFF IS WELL UNDERWAY. RIVERS AND STREAMS ARE
RUNNING COLD AND FAST. THESE WATERS POSE AN EXTRA DANGER TO
CHILDREN AND PETS. EXERCISE CAUTION NEAR ANY FAST FLOWING
WATERWAYS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, May 28, 10:40 AM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1140 AM MDT FRI MAY 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM NON-TSTM WND GST 3 W STOCKTON 40.46N 112.41W
05/28/2010 M58.00 MPH TOOELE UT MESONET
&&
CRKLocal storm report, May 28, 11:00 AM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1200 PM MDT FRI MAY 28 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM NON-TSTM WND GST 2 SW DELTA 39.33N 112.58W
05/28/2010 M58.00 MPH MILLARD UT OFFICIAL NWS OBS
KU24
&&
CRKHigh Wind, Sanpete/Sevier Valleys
- When
- May 28, 12:00 PM MST to 3:00 PM MST
- Where
- Sanpete/Sevier Valleys forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $80,000
- Reported by
- AWOS
The Richfield Airport AWOS recorded a maximum wind gust of 60 mph, with winds greater than 50 mph for 3 hours. Damage near Richfield included an awning that was ripped off of a greenhouse. In another part of town, the arches fell off of a sign for a McDonald's restaurant, landing on a car in the parking lot. That car was totaled, while two other nearby cars had minor damage. In addition, a 14 year old who was in one of the cars at the time, was injured.
High Wind, Great Salt Lake Desert and Mountains
- When
- May 28, 1:00 PM MST to 2:20 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
The Camel Back Mountain sensor in the Dugway Proving Ground mesonet recorded multiple wind gusts to 58 and 59 mph.
High Wind, Central Mountains
- When
- May 28, 2:08 PM MST to 3:08 PM MST
- Where
- Central Mountains forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- RAWS
The Signal Peak RAWS recorded multiple wind gusts of 78 mph.
High Wind, Castle Country
- When
- May 28, 2:17 PM MST
- Where
- Castle Country forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- RAWS
The Flattop Mountain RAWS recorded a wind gust of 60 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Puerto Rico, May 28 to 29, 20102 deaths · 1 injured · $30,000 · 12 events
- Wildfire in Alaska, May 28, 2010$1.5 million · 1 event
- Flash Flooding and Hail in Virginia, May 28, 2010$290,000 · 1.75 in hail · 33 events
- Flash Flooding and Hail in North Carolina, May 28 to 29, 2010$313,000 · 1 in hail · 31 events
- Flash Flooding and Hail in Alabama, May 28 to 30, 2010$86,000 · 1.75 in hail · 27 events
- Hail and Damaging Winds in Mississippi, May 28 to 30, 2010$156,000 · 1.25 in hail · 11 events
- Hail and Damaging Winds in Alabama, May 28, 2010$92,000 · 1 in hail · 11 events
- Flash Flooding and Hail in North Carolina, May 28 to 29, 2010$71,000 · 1.25 in hail · 13 events
- Flash Flood and Hail in West Virginia, May 28, 2010$100,000 · 1.5 in hail · 4 events
- Flash Flood and Damaging Winds in Virginia, May 28, 2010$82,000 · 55 kt wind · 5 events
- Flash Flood and Hail in North Carolina, May 28, 20102 injured · 1.75 in hail · 32 events
- Hail and Damaging Winds in Georgia, May 28, 2010$60,000 · 1 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237348, 232501, 232499, 232500.